Oklahoma, 2022

Drought in Oklahoma, May 1 to 15, 2022

May 1 to 15, 2022 · NWS OUN · 39 events in 39 counties and zones

Severe drought persisted across much of western and central Oklahoma through the first half of the month, although much needed rains began to alleviate drought conditions over the course of the month.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe drought persisted across much of western and central Oklahoma through the first half of the month, although much needed rains began to alleviate drought conditions over the course of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 9:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 9:55 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1055 PM CDT Sat Apr 30 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 1154 AM CDT Sat Apr 30 2022

Sky condition grids have been adjusted to take account of
wildfire smoke from NM over southern OK this afternoon. Otherwise,
weak upper ridging and surface high pressure will move over
Oklahoma later today and tonight with diminishing north winds by
evening. By late Sunday morning, boundary layer moisture will be
moving northward into eastern NM and the panhandles on swift
gradient winds. Thunderstorms are expected to form on a dry line
in eastern NM or the western panhandles during the afternoon. Some
of these are expected to reach western Oklahoma by or after 00Z
Monday with large hail being the primary threat of severe into
southwestern Oklahoma and southwestward by late afternoon or early
evening.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 252 PM CDT Sat Apr 30 2022

Multiple rounds of storms are expected this week as an active train
of shortwaves moves across the Plains within a progressive flow
pattern. Fairly widespread chances for showers and storms are
expected Sunday night as convection moves into our area from the TX
panhandle and a warm front lifts northward. Overall the severe
potential looks highest across our west and southwest where
instability will be greater, where a few storms may produce large
hail and strong wind gusts. Heavy rainfall may lead to localized
flooding concerns as well across a broader portions of our area.

A shortwave will eject into the plains on Monday, taking a very
similar trajectory to the wave from yesterday. This places the
greatest height falls and forcing mainly to our north, with neutral
or even slightly positive height tendencies during the 21-00z
timeframe in our area. With a cap in place ahead of a dryline, the
severe threat will once again be rather conditional during the
afternoon and early evening, relying on sufficient heating and the
dryline circulation to overcome the cap. Given the aforementioned
lack of background synoptic forcing, chances for this appear to be
rather limited at the moment. The best chance for storms may once
again end up being with the cold front across north-central into
central Oklahoma (similar to yesterday) as it crosses the area
Monday evening. If storms do form, plenty of shear and instability
will be in place in the warm sector for all severe hazards including
hail, wind, and at least a low tornado potential.

Tuesday is likely to be a "down" day as the cold front clears the
area and shortwave ridging builds overhead. Another system will
quickly approach by Wednesday and will be our next chance for severe
weather. Uncertainties include how far north a warm front will make
it during the day Wednesday as well as the degree of heating in
the warm sector. Assuming we get sufficient heating and
destabilization, the environment along and south of the warm front
will be conducive to severe storms with all severe hazards.
Depending on the speed of the shortwave and the evolution of
convection Wednesday night, we may see storm and severe weather
chances linger into the day on Thursday for central and southeast
Oklahoma, but most model solutions now bring the cold front
through the area Wednesday night and shift the severe threat south
and east of the area.

Model solutions then begin to diverge towards the end of the week
into next weekend, with some solutions suggesting a quick recovery
of moisture and instability into our area ahead another system,
bringing renewed chances for storms by Friday and Saturday. Other
solutions suggest a slower recovery and dry conditions. With plenty
of moisture/clouds in the area over the next week, temperatures are
expected to remain rather mild with highs in the 70s to low 80s and
lows in the 50s to low 60s.

Ware

&&

.AVIATION...
(06Z TAFS)
Issued at 1052 PM CDT Sat Apr 30 2022

VFR conditions are expected to continue through Sunday afternoon.
Northerly winds will gradually shift out of the east and southeast
overnight. Winds will increase during the day on Sunday, with
clouds increasing across the region. Late Sunday afternoon and
into the evening, precipitation chances increase across mainly
western north Texas and southwestern Oklahoma, with MVFR
conditions possible with any thunderstorm development.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  51  80  61  79 /   0   0  70  70
Hobart OK         49  83  60  85 /   0  10  80  50
Wichita Falls TX  52  85  64  85 /   0  20  80  50
Gage OK           45  81  57  87 /   0  10  70  40
Ponca City OK     46  78  57  76 /   0   0  60  90
Durant OK         53  83  63  80 /   0   0  70  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....08
AVIATION...50
Hazardous weather outlook, Apr 30, 10:35 AM CST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1135 AM CDT Sat Apr 30 2022

OKZ004>048-050>052-TXZ083>090-011645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1135 AM CDT Sat Apr 30 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms are possible Sunday through early Tuesday, and then
again Wednesday through late Thursday. Severe thunderstorms will
be possible Sunday mainly along and west of I-35 with the highest
potential in parts of western Oklahoma and western north Texas.
Hail and strong winds will be the main concern. Severe storms
will then be possible again on Monday afternoon and evening across
much of the area although there is some uncertainty due to the
effects from the activity Sunday night into Monday morning.

After a brief break Tuesday, the severe storm potential will
return Wednesday across much of the area and continue across
eastern portions of the area Thursday, although there is more
uncertainty on Thursday.

.Heavy Rain...
Heavy rain that could lead to flooding will be possible Sunday
evening into Monday and then again Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 drought. Local standard time, as filed.

Drought, Alfalfa

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Beckham

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Blaine

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Drought, Caddo

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Drought, Canadian

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Drought Monitor
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Drought, Carter

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Drought, Cleveland

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Cleveland forecast zone
Reported by
Drought Monitor
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Drought, Comanche

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Drought, Cotton

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Drought, Custer

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Dewey

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Drought, Ellis

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Garfield

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Garvin

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Garvin forecast zone
Reported by
Drought Monitor
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Drought, Grady

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Grady forecast zone
Reported by
Drought Monitor
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Drought, Grant

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Drought, Greer

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Harper

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Jackson

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Jefferson

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Drought, Johnston

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Drought, Kay

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Kingfisher

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Drought Monitor
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Drought, Kiowa

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Logan

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Drought, Major

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Marshall

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Drought, Murray

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Drought, Noble

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Drought, Oklahoma

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Oklahoma forecast zone
Reported by
Drought Monitor
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Drought, Payne

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Payne forecast zone
Reported by
Drought Monitor
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Drought, Pontotoc

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Drought Monitor
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Stephens

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Drought, Tillman

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Drought, Washita

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Woods

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Woodward

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032966, 1032967, 1032968, 1032969, 1032970, 1032971, 1032972, 1032973, 1032974, 1032975, 1032976, 1032977, 1032978, 1032979, 1032980, 1032981, 1032982, 1032985, 1032987, 1032988, 1032989, 1032990, 1032992, 1032993, 1032994, 1032995, 1032997, 1032998, 1032999, 1033000, 1033001, 1033002, 1033003, 1033004, 1033005, 1033006, 1033007, 1033008, 1033009.